New Jersey, 2010

Damaging Winds in New Jersey, July 23, 2010

July 23, 2010 · NWS PHI · 4 events in 2 counties and zones

Supercell type thunderstorms that formed near a warm frontal boundary produced wind damage in Sussex and Morris Counties during the evening of the 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Supercell type thunderstorms that formed near a warm frontal boundary produced wind damage in Sussex and Morris Counties during the evening of the 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 23, 5:12 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 23, 5:12 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
612 PM EDT FRI JUL 23 2010

.SYNOPSIS...
BERMUDA HIGH PRESSURE TO THE SOUTHEAST WILL CONTINUE TO BRING HOT
AND HUMID AIR INTO THE REGION THROUGH THE FIRST PART OF THE
WEEKEND, WHILE MID LEVEL TROUGHS MOVE BY TO THE NORTH. A COLD
FRONT WILL DROP INTO THE REGION ON SUNDAY, AND HIGH PRESSURE WILL
BUILD IN FOR THE NEW WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TORNADO WATCH 525 HAS BEEN ISSUED FOR A SMALL SECTION OF OUR
NORTHERN AREAS UNTIL 100 AM. THE SURFACE WARM FRONT HAS GOTTEN
HUNG UP ACROSS PORTIONS OF SOUTHEAST NEW YORK INTO NORTHEAST NEW
JERSEY. ALONG THE FRONT...THE 0-1KM HELICITY VALUES ARE OVER
100...AS THE SHEAR INCREASES WITH A SHORT WAVE IN THE MID LEVELS
APPROACHING. SEEING SUPERCELL DEVELOPMENT IN THE VICINITY OF THE
FRONT ACROSS THE SOUTHERN TIER OF NEW YORK STATE.

SINCE THE FRONT IS NOT MOVING MUCH...AND THE STORMS THAT HAVE
DEVELOPED IN THE UNSTABLE AIR WITH SUFFICIENT SHEAR FOR
SUPERCELLS...THE THREAT OF RIGHT MOVING STORMS PLACES THE NORTHERN
MOST ZONES IN THE THREAT FOR SUPERCELLS THROUGH THIS EVENING.
LATEST ANALYSIS AND SHORT TERM MODEL GUIDANCE SUGGESTS THE THREAT
WILL CONTINUE THROUGH AT LEAST 0300 UTC SATURDAY...WHEN THE SHEAR
SHOULD RELAX AND THE INSTABILITY STARTS TO WANE.

ALSO WATCHING A FEW CELLS ACROSS CENTRAL PENNSYLVANIA. THESE CELLS
ARE NEAR A SURFACE TROUGH WITH A MAXIMUM OF INSTABILITY IN THAT
CORRIDOR. WOULD EXPECT TO SEE THE GREATEST THREAT FROM THESE CELLS
IN THE NEXT 1 TO 3 HOURS. WHILE MOST OF THE STRONG ACTIVITY SHOULD
REMAIN WEST OF OUR AREA...CONTINUED THE MENTION OF GUSTY WINDS AND
HEAVY RAINFALL TO ACCOUNT FOR THIS THREAT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
PER THE MODELS, A MID LEVEL VORT MAX EXITS TO THE NORTHEAST
TOMORROW MORNING, THEN ANOTHER ONE APPROACHES FROM THE NORTHWEST
TOMORROW AFTERNOON, THEN ANOTHER ONE APPROACHES TOMORROW NIGHT. ON
SUNDAY, THE AXIS OF THE MID LEVEL TROUGH EMANATING FROM THE VORTEX
OVER EASTERN CANADA FINALLY PUSHES INTO THE AREA AND THE
ASSOCIATED SURFACE COLD FRONT FOLLOWS SUIT. NORMALLY, WE WOULD
BE FOCUSING THE CHANCES OF CONVECTION AROUND THE AFTERNOON AND
EVENING, BUT THE POSSIBLE TIMING OF THE IMPULSES MAKE US SHY AWAY
FROM THAT. THERE IS PLENTY OF MOISTURE AND INSTABILITY AVAILABLE
FOR CONVECTION AT ANY TIME /AT NIGHT, WE NEED THE FORCING TO TAP
INSTABILITY ABOVE THE SURFACE, BUT THE IMPULSES MAY PROVIDE THAT/.
WE THINK THE SURFACE FRONT WILL BE FAR ENOUGH THROUGH OUR AREA TO
CHANGE THE AIR MASS BY SUNDAY NIGHT, WHEN WE DROP THE CHANCES OF
CONVECTION FOR THE REST OF THE SHORT TERM.

FROM SATURDAY THROUGH SATURDAY NIGHT, WE EXPECT NO CHANGE IN THE
AIR MASS WITH AN OPPRESSIVE SATURDAY AND A VERY UNCOMFORTABLE
SATURDAY NIGHT. THE ADVISORY AND WARNING RUN THROUGH SATURDAY FOR
NOW, AND MAY BE EXTENDED SUBSEQUENTLY. WE EXPECT SOME RELIEF TO
BEGIN TO MOVE IN FROM THE NORTHWEST STARTING SUNDAY, WITH
TEMPERATURES CLOSER TO NORMAL ON SUNDAY NIGHT AND MONDAY. WE HAVE
GONE FOR THE HIGHER STAT GUIDANCE TEMPERATURES THROUGH SATURDAY
NIGHT PER CONTINUITY AND H925 TEMPERATURES, THEN WE HAVE MOVED
TOWARD A COMPROMISE FROM SUNDAY ONWARD.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE MID LEVEL NORTHWEST FLOW SHOULD KEEP CONDITIONS DRY MONDAY NIGHT
AND TUESDAY AS WEAK HIGH PRESSURE CROSSES THE REGION. DEW POINTS
SHOULD REMAIN FAIRLY LOW THROUGH THE PERIOD AS THE COLD FRONT THAT
CROSSES THE AREA SUNDAY BECOMES STATIONARY SOUTHWEST OF THE AREA.

MOISTURE WILL TRY TO OVERRUN THAT BOUNDARY TUESDAY NIGHT INTO
WEDNESDAY AS WARMER AIR IN THE LOW TO MID LEVEL TRIES TO COME BACK
INTO THE REGION. AT THIS POINT...IT APPEARS AS THOUGH THE WARM FRONT
WILL WAIT UNTIL WEDNESDAY EVENING TO COMES THROUGH THE REGION...SO
WE ARE PROBABLY LOOKING LIKE A PRE WARM FRONTAL SHOWERS AND
THUNDERSTORMS WEDNESDAY INTO WEDNESDAY EVENING. WHILE IT IS EARLY...
THIS COULD BE THE TIME FOR AN INCREASING THREAT OF LOCALLY HEAVY
RAIN AS PRECIPITABLE WATER VALUES INCREASE TO NEAR 1.75 INCHES.

AFTER WEDNESDAY EVENING...FORECAST CONFIDENCE GOES DOWN. THIS IS NOT
BECAUSE OF MODEL DIFFERENCES...SINCE THE 1200 UTC GFS AND ECMWF ARE
NO THAT FAR APART WITH RESPECT TO MASS FIELDS. THE PROBLEM IS THE
POSITIONING OF THE WARM FRONT THAT BECOMES A QUASI STATIONARY FRONT
NEAR THE SOUTHERN PART OF THE FORECAST AREA. BECAUSE OF THE POSITION
OF THE FRONT...WILL TRY TO PAINT A PICTURE SHOWING A BETTER CHANCE
OF SHOWERS AND THUNDERSTORMS SOUTH AND A LESSER CHANCE TO THE NORTH.

AGAIN...THE FORECAST CONFIDENCE HERE IS BELOW NORMAL...SO A CHANCE
OF SHOWERS AND THUNDERSTORMS WAS INSERTED INTO THE FORECAST FOR
WEDNESDAY INTO FRIDAY. AT THIS DISTANCE...IT DOES NOT APPEAR THIS
PERIOD WILL BE A WASHOUT...BUT TIMING AND PLACEMENT PROBLEMS REQUIRE
USING A BROAD STROKE WHEN PAINTING THE SHOWER AND THUNDERSTORM
PICTURE. WILL TRY TO KEEP THE CHANCES BELOW 30 PERCENT FOR
FRIDAY...AS THE FRONT MAY BE JUST SOUTH OF THE AREA.

850 MB TEMPERATURES FOR THE WEDNESDAY THROUGH FRIDAY PERIOD (NEAR 16
CELSIUS) WOULD SUGGEST THAT 90 DEGREE HIGHS ARE NOT OUT OF THE
QUESTION FOR THIS PERIOD. BECAUSE OF UNCERTAINTY IN CLOUD COVER...
WILL KEEP TEMPERATURES JUST BELOW THIS LEVEL. HOWEVER...IF THE
FRONTAL BOUNDARY ENDS UP A BIT FURTHER NORTH...SOUTHERN AREAS MAY BE
ABLE TO BREAK AND HIGHS COULD REACH 90 DEGREES.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
A GENERAL VFR FORECAST WAS ISSUED WITH THE 18Z TAFS, BUT WITH A
COUPLE OF CAVEATS. ORGANIZED CONVECTIVE ACTIVITY THROUGH THIS TIME
PERIOD IS EXPECTED TO REMAIN JUST TO THE NORTH OF OUR TERMINALS
WHICH PLACES CONFIDENCE OF THIS FORECAST VERIFYING LOWEST AT KABE
AND HIEST AT KACY AND KMIV.

FOR THIS AFTERNOON CONVECTIVE TRIGGERS ARE EXPECTED TO BE LACKING
JUST WEST OF THE TERMINALS WITH BASICALLY SOME HIGH BASED VFR CU AND
OR AC DEBRIS AROUND. THE TRIGGERS FOR SHOWERS AND THUNDERSTORMS ARE
AROUND LAKE ERIE, BUT THE GENERAL WIND FLOW ALOFT IS WEST TO EAST.
UNDER THIS SCENARIO THE OVERALL FLOW WILL PUT UP RESISTANCE TO ANY
SOUTHWARD MOVEMENT TO THE CONVECTION. WE EXPECT THE LINE OF
ORGANIZED CONVECTION TO COME CLOSEST TO KABE AND THIS IN ALL
LIKELIHOOD WOULD OCCUR EARLY THIS EVENING. THE INCREASING SW FLOW
HAS OCCURRED FOR THIS AFTERNOON AND SOME GUSTINESS TO ABOUT 20KTS IS
EXPECTED AT THE TERMINALS. THE SEA BREEZE FRONT HAS MADE IT TO KACY
AND EASTERN OCEAN COUNTY. THE INCREASING SW FLOW ALOFT SHOULD FIGHT
ANY WESTWARD MOVEMENT AND CONFIDENCE ABOUT THE WIND DIRECTION AT
KACY IS NOT HIGH AS THE FRONT MIGHT VACILLATE RIGHT NEAR IT.

FOR THIS EVENING AND OVERNIGHT, WE ARE EXPECTING THE ORGANIZED
CONVECTION TO COME CLOSE BUT REMAIN NORTH OF OUR TERMINALS. BECAUSE
OF THE LOW CONFIDENCE WE ONLY CARRIED CB AS A CLOUD TYPE AT KABE,
KRDG AND KTTN. MOST OF THE CURRENT MODELS ARE KEEPING SHOWERS AND
THUNDERSTORMS NORTH OF THE PHL LOCAL AREA. WE ARE EXPECTING SOME
DEBRIS CLOUDINESS AROUND, MORE NORTH OF KPHL. SOME MODELS ARE
SHOWING ANOTHER UPPER AIR DISTURBANCE MOVING THROUGH AFTER MIDNIGHT.
CONSENSUS IS TOO LOW ABOUT THIS OCCURRING TO REFLECT IT AT ANY OF
THE TERMINALS. WE HAVE CONTINUED THE TREND OF SHOWING SOME HAZE
FORMING TOWARD MORNING. WE KEPT VSBYS AS EITHER MVFR OR JUST BARELY
VFR (WHERE STRONGER SURFACE WINDS) WERE FORECAST.

A VERY HOT AND HUMID DAY IS FORECAST FOR SATURDAY, BUT WITH
BASICALLY VFR CONDITIONS. SOME SCATTERED TO WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS ARE FORECAST, BUT THE CHANCES AND CONFIDENCE OF
ONE AT THIS FORECAST JUNCTURE AFFECTING ANY TERMINAL IS TOO LOW TO
CARRY OR MENTION A CB CLOUD GROUP. THE GENERAL WIND FLOW IS EXPECTED
TO BE MORE OUT OF THE WEST AND IN SPITE OF HIGHER TEMPERATURES, THE
SEA BREEZE FRONT SHOULD REMAIN EAST OF ALL OF THE TERMINALS.

OUTLOOK...
SOME MARGINAL VFR TO BRIEFLY IFR CONDITIONS ARE POSSIBLE AS
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT
MOVE THROUGH OUR AREA LATER SATURDAY INTO SUNDAY. GOOD VFR
CONDITIONS ARE EXPECTED SUNDAY NIGHT INTO TUESDAY. THE NEXT CHANCE
FOR MVFR OR BRIEFLY IFR CONDITIONS WILL BE WITH AN APPROACHING WARM
FRONT LATE TUESDAY NIGHT INTO WEDNESDAY.

&&

.MARINE...
WE KEPT FORECAST CONDITIONS BELOW SCA CRITERIA THROUGHOUT THIS
FORECAST PACKAGE ALTHOUGH WE SHOULD COME CLOSE WITH RESPECT TO SEAS
BOTH TONIGHT AND AGAIN SATURDAY NIGHT.

WAVE WATCH GUIDANCE CONTINUES TO BE TRIMMED BY ABOUT 1 FOOT UNTIL
THE COLD FRONTAL PASSAGE ON SUNDAY. SO FAR TODAY SEAS ARE VERIFYING
EITHER AT OR ABOUT A FOOT BELOW WAVE WATCH GUIDANCE. THE WRF-NMM
FORECAST SOUNDINGS ARE VERIFYING PRETTY WELL WITH RESPECT TO SURFACE
WINDS OFFSHORE. GIVEN THIS IS A VERY HOT AIR MASS PASSING OVER
RELATIVELY COOLER WATERS, WE ARE NOT EXPECTING THOROUGH MIXING TO
OCCUR. SCA WINDS ARE NOT FORECAST TO OCCUR TONIGHT AS THE STRONGER
WIND ALOFT PASSES OVER THE MARINE AREA. THE SAME CAN BE SAID FOR
SATURDAY NIGHT.

HOWEVER, LOWER CONFIDENCE EXISTS AS TO WHETHER SWELLS ASSOCIATED
WITH THE SOUTHERLY WIND FLOW WILL BANK FAR ENOUGH TO THE WEST TO
AFFECT OUR MARINE OCEANIC AREA. GIVEN THE GFS TENDENCY TO
OVERFORECAST SURFACE WINDS WHEN THE AIR TEMPERATURE IS GREATER THAN
THE WATER, WE LOWERED WAVE WATCH GUIDANCE SLIGHTLY INTO SATURDAY
NIGHT. WHILE WE WILL CARRY THE MENTION OF 5 FT SEAS FOR SATURDAY
NIGHT INTO EARLY SUNDAY, CONFIDENCE IS TOO LOW TO ISSUE A SMALL
CRAFT ADVISORY.

ON SUNDAY, THE STRONGER WESTERLY FLOW WILL OCCUR INTO THE EVENING,
BUT BEFORE AIR TEMPERATURES ARE FORECAST TO DROP BELOW THE WATER
TEMPS. AFTER THAT, A HIGH PRESSURE SYSTEM WILL BUILD EAST AND WINDS
WILL DECREASE INTO TUESDAY WHEN THE HIGH IS EXPECTED TO REACH OUR
AREA WATERS. EVEN AFTER IT SLIDES FARTHER OFFSHORE ON WEDNESDAY, THE
OVERALL PRESSURE GRADIENT IS FORECAST TO REMAIN FAIRLY WEAK AND WE
SHOULD REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY UNTIL 8 PM EDT SATURDAY FOR PAZ060>062.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR PAZ067>071.
NJ...HEAT ADVISORY UNTIL 8 PM EDT SATURDAY FOR NJZ001-007>010-
     012>014-016-020>027.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR NJZ015-
     017>019.
DE...HEAT ADVISORY UNTIL 8 PM EDT SATURDAY FOR DEZ002>004.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR DEZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT SATURDAY FOR MDZ008-012-015-019-
     020.
MARINE...NONE.

&&

SYNOPSIS...DELISI
NEAR TERM...HAYES
SHORT TERM...DELISI
LONG TERM...HAYES
AVIATION...GIGI
MARINE...GIGI
Hazardous weather outlook, Jul 23, 5:03 PM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
603 PM EDT FRI JUL 23 2010

NJZ001-007-008-242215-
SUSSEX-WARREN-MORRIS-
603 PM EDT FRI JUL 23 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...
...TORNADO WATCH 525 IN EFFECT UNTIL 1 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ008-NJZ009-010-012>014-016-020-026-027-PAZ060>062-242215-
CECIL-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
SALEM-OCEAN-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-
NORTHAMPTON-
603 PM EDT FRI JUL 23 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY AND EAST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-NJZ015-017>019-PAZ067>071-242215-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
603 PM EDT FRI JUL 23 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ054-242215-
CARBON-
603 PM EDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAINFALL
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDEX VALUES MAY APPROACH 100 DEGREES SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ055-242215-
MONROE-
603 PM EDT FRI JUL 23 2010

...TORNADO WATCH 525 IN EFFECT UNTIL 1 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDEX VALUES MAY APPROACH 100 DEGREES SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002>004-MDZ012-015-019-020-NJZ021>025-242215-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
603 PM EDT FRI JUL 23 2010

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-431-450>455-242215-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
603 PM EDT FRI JUL 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 23, 5:43 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
643 PM EDT FRI JUL 23 2010

PAZ060-232345-
BERKS PA-
643 PM EDT FRI JUL 23 2010

...A STRONG THUNDERSTORM WILL AFFECT BERKS COUNTY...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 56 MILES NORTHWEST OF LANCASTER...MOVING EAST AT
40 MPH. THE THUNDERSTORM WILL BE NEAR STRAUSSTOWN...BERNVILLE AROUND
730 PM...CENTERPORT AND LEESPORT AROUND 745 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 4051 7643 4054 7618 4056 7615 4058 7609
      4060 7605 4059 7603 4064 7600 4063 7588
      4025 7600 4028 7611 4036 7621 4036 7624
      4049 7644

HAYES
Special weather statement, Jul 23, 6:13 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
713 PM EDT FRI JUL 23 2010

PAZ054-060>062-240015-
BERKS PA-CARBON PA-LEHIGH PA-NORTHAMPTON PA-
713 PM EDT FRI JUL 23 2010

...STRONG THUNDERSTORMS WILL AFFECT BERKS...CARBON...LEHIGH AND
NORTHAMPTON COUNTIES...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 31 MILES WEST OF
LEHIGHTON TO 47 MILES NORTHWEST OF LANCASTER...MOVING EAST AT 45
MPH. THE THUNDERSTORMS WILL BE NEAR TRESCKOW AROUND 730 PM...SUMMIT
HILL...LANSFORD AROUND 745 PM...BOWMANSTOWN...PALMERTON AROUND 800
PM...FLEETWOOD AND NORTH CATASAUQUA AROUND 815 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LAT...LON 4051 7643 4054 7618 4060 7605 4059 7603
      4064 7600 4074 7578 4084 7594 4090 7600
      4092 7599 4087 7551 4081 7548 4085 7536
      4083 7519 4050 7545 4018 7585 4021 7601
      4049 7644

HAYES

The radar

The Brookhaven radar (KOKX), 143 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
July 23, 6:30 PM EST
Where
Sussex County, 0.86 mi SW of Glenwood
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
41.240, -74.490

A severe thunderstorm knocked down numerous trees and wires in Vernon Township.

Thunderstorm Wind, Sussex

When
July 23, 6:36 PM EST
Where
Sussex County, 0.52 mi W of Stockholm
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
41.100, -74.540

A severe thunderstorm knocked down numerous trees and wires in Hardyston Township. Power outages were reported.

Thunderstorm Wind, Morris

When
July 23, 6:50 PM EST
Where
Morris County, 1.04 mi W of Green Pond Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.030, -74.450

A severe thunderstorm knocked down numerous trees and wires in Jefferson Township along the Morris County line with Passaic County.

Thunderstorm Wind, Morris

When
July 23, 7:00 PM EST
Where
Morris County, Kinnelon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.980, -74.380

A severe thunderstorm knocked down a few trees in Kinnelon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2010Every state in 2010This day in weather historyWarnings in New Jersey, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249517, 249518, 249520, 249521.